Gary Moller: [DipPhEd PGDipRehab PGDipSportMed(Otago)FCE Certified, Kordel's and Nutra-Life Certified Natural Health Consultant]. ICL Laboratories registered Hair Tissue Mineral Analysis and Medical Nutrition Consultant.

More than a thousand free articles with advice and commentary about health, fitness and medical matters.

Gary's new website

Wednesday, December 19, 2007

Statins and muscle - leg pain

Gary: I read your blog and wanted you to know that I was a perfectly healthy 48 year old woman who took no medications until the use of Zocor for cholesterol for 6 weeks. This led to muscle pain that has lasted 1 and 1/2 years. I have yet to find relief and feel this condition is getting worse instead of better. If you have any advice in my case for supplements, nutrition or exercise, I would greatly appreciate it.
___________________________________
Gary Moller comments:
The most common side effect of statins is muscle pain and weakness, a condition called rhabdomyolysis, most likely due to the depletion of Co-Q10, a nutrient that supports muscle function. The consequences can be lasting and devastating due to the pain and the loss of function. In the elderly, the risk of serious injury by stumbling and falling is high enough as it is!

Cholesterol is essential for life and anything that messes around with normal cholesterol physiology is unwanted. Especially when there are safe natural alternatives. For more about cholesterol and statins, please read the article about the dangers of statin drugs by Sally Fallon and Mary Eng. Sally recently toured New Zealand to promote the merits of traditional foods. She happens to be married to a New Zealander (Which means she's OK).

According to the authorities, this and other unpleasant side effects are rare. This is rubbish: When giving a talk last year to about 60 elderly people, three of the audience approached me afterwards to ask me about their muscle pain associated with statin use. Given the presumption that a minority of the audience was on statins this is hardly an indication of "rare".

What is scandalous is the fact that these drugs continue to be prescribed.

What can be done to manage the muscle pain caused by statins?
The first step is to attempt to replenish the nutrients that might have been depleted by the statins and which may be ongoing since even what may be regarded as a nutriitious diet may not be sufficient to make up what may be a substantial deficit. You are assuming what is essentially a heart healthy diet and lifeStyle:
  • Take supplementary Coenzyme Q10 daily. This is at the top of the list. Every person taking cholesterol lowering medication should be taking CoQ10 as a matter of course, as might anybody with heart or cardiovascular disease.
  • Assume a natural foods diet that is rich in the fat soluble vitamins and healthy fats and oils. Please refer to the wealth of information on the Weston Price Foundation web site. Their cook books are highly recommended. Have a small amount of protein in each meal.
  • Take a combination of Natural Vitamin E, fish oil, lecithin, Vitamin C and Lysine. These have multiple functions, including improving circulation, protecting the arteries from free radical damage and may even reduce muscle pain.
  • I am particularly fond of Floradix Magnesium for muscle pain. While these are quite pricey products, their quality is unsurpassed. Taking twice the recommended amount for a week or so and then dropping down to the ongoing recommendations for a few months may be beneficial.
  • Arrange to have a once to twice weekly massage of the legs, back and shoulders to assist circulation and to relax the muscles (Blood flows much better trough soft, spongy muscles).
After about three months of this commence a steady and regular buildup in exercise:
  • Muscle strengthening exercises - a gym would be ideal twice a week
  • Endurance exercise three times a week building carefully up to doing one walk per week that is two or more hours, such as a leisurely hike in the bush. Get outdoors!
  • Take your time and listen to your body as to how much you do. Rest between sessions and keep those massages going!
You will note that I am asking you to concentrate on your basic health for a few months before stressing your body with exercise. While exercise is essential for maintaining health, it is a waste of time if the body is unable to respond to its stimulus. Too many exercise experts dive right in with a thrashing of exercise with little of no long term benefit and sometimes do harm. Its a put off that is best avoided until body and mind are ready.

If you find these recommendations helpful I would like to know. I thrive on feedback. If they do help, you might want to keep them going, although you can relax a bit on the supplements; but keep the diet and exercise going consistently.

You may also benefit from testing your body PH. An acidic body is often closely associated with chronic pain.

If you are under the care of a health practitioner, please consult with them about this advice before making any changes and please heed their advice. Thank you.

2 please comment:

Anthony said...

Thanks for your article, I am a 48 year old male, generally quite fit, I have had periods where I would run for 6 km 3 times per week amongst many other competetive sports.

2 years ago I was diagnosed with BiPolar Disorder, and During a 6 week stay in rehab, I commenced the following medications Lithium, Eplium and also Lipitor for Cholesterol issues.

Since this time I have stuggled with incredible muscle stifness and pain. I feel 70 years old no joke intended.

I have tried stretching, massage,regular excercise, to no avail.

This year year in a 4 month period I suffered the following injuries ordisorders.

Compartment Syndrome Both Legs, Operation for Release of calf musclues.

Groin Tear. Physio Rest. 8 Weeks.

Hernia, Operation Repair.

Detachment of Left Bicept Tendon to the fore arm, Surgery next week. 6 week in cast + Long recovery.

Hip ? Back Disorder > Pain Left Buttock to ITB and Calf. MIR to be done next week then off to the Orthopedic Again.

My Question to any one is what the hell do I do about this extreme muscle stiffness that continues to cause injurys.

I guess I will start with giving up the Lipitor, however my Reading were up around 7.8 and its Hereditory cholesterol.

Regards & Thanks
Anthony

Gary Moller said...

Anthony
The statin and possibly other medicines are at the root cause of your list of injuries.

Statins are also associated with some mental disorders - you can find the Medsafe warning on this site under the "statins" key word. The point is that it seems dumb medicine to place a person on a statin while being treated for bipolar disorder.

Your high cholesterol may be genetic; but I doubt it. The cause may be more to do with something going on that is affecting the incorporation of cholesterol into the usual metabolic processes, thus causing a buildup in the blood. Rather than blindly medicate, you need to find and correct the root causes.

This may also be the root cause of your bipolar.

It is interesting that the treatment for bipolar includes minerals (lithium). I suspect that you have some basic nutrient imbalances which are affecting some critical aspects of cell metabolism.

Please contact me about getting a Hair Tissue Mineral Analysis. This is a most useful method for identifying what may be amiss. The analysis I subscribe to is detailed and reported by an experienced analyst.